Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Wakefield, VA

May 10, 2000Camden County, Currituck County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2000, 10:10 PM EDT for Camden County, Currituck County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2000, 10:10 PM EDT (02:10 UTC)
Expired
May 10, 2000, 10:55 PM EDT
In force
45 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Camden County, NC, Currituck County, NC

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS51 KAKQ 110213
SVRAKQ
NCC029-053-110255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1010 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 1055 PM EDT

* AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
  MOYOCK TO 9 MILES WEST OF MOYOCK TO 17 MILES WEST OF CAMDEN...MOVING
  EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  SNOWDEN AT 1015 PM EDT
  CAMDEN AND CURRITUCK AT 1020 PM EDT
  INDIANTOWN AND BARCO AT 1025 PM EDT
  COINJOCK AND WATERLILY AT 1030 PM EDT
  COROLLA AND AYDLETT AT 1035 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS LINE OF STORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:35 PM EDT, 35 minutes earlier.

Area forecast discussion, May 10, 9:35 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
935 PM EDT WED MAY 10 2000

DISCN:
CONVECTION MOVNG THRU LWR MD/VA ERN SHR AND PORTIONS OF
HAMPTON RDS...WILL PUSH OFFSHR/END BY MIDNGT.  01Z MSAS/SFC
OBS INDICATED MAIN COLD FRNT/DWPT BNDRY EXTNDED FRM THE NRN
CHES BAY SW TO NR AKQ AND RZZ.  FRNT WILL PUSH OUT TO SEA
OVRNGT...WITH DRIER AIR AND CLR OR MSTLY CLR SKY EXPECTED
ALL AREAS BY ERLY MORNG HRS.

SUNNY AND PLEASANT ON THU WITH MAX TEMPS RANGING FRM THE
MID 70S TO LWR 80S.

.AKQ...SCA CHES BAY...ATLC CST...CURRITUCK SOUND.

GINGRICH

In the hours before

Local storm report, May 10, 5:40 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0535 PM    7 WNW LOUISA              VA     1.75 INCH HAIL
05/10/00   LOUISA

25
Special weather statement, May 10, 7:43 PM EDT, 2 hours 27 minutes before
110100-
SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD, VA
743 PM EDT WED MAY 10 2000
MDZ021-VAZ048-049-060>085-087>090-092-110100-

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING LOCATIONS...

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

AMELIA           BRUNSWICK         CAROLINE        CHESTERFIELD
INCLUDING COLONIAL HEIGHTS         CUMBERLAND      DINWIDDIE
FLUVANNA         GOOCHLAND         HANOVER         HENRICO INCLUDING
RICHMOND         LOUISA            LUNENBURG       MECKLENBURG
NOTTOWAY         POWHATAN          PRINCE EDWARD

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY FOR THE FOLLOWING LOCATIONS...

IN MARYLAND 1 COUNTY

DORCHESTER

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

CHARLES CITY     ESSEX            GLOUCESTER       GREENSVILLE
INCLUDING EMPORIA                 JAMES CITY INCLUDING WILLIAMSBURG
KING WILLIAM     KING AND QUEEN   LANCASTER        MIDDLESEX
NEW KENT         NORTHUMBERLAND   PRINCE GEORGE INCLUDING PETERSBURG
AND HOPEWELL     RICHMOND         SOUTHAMPTON INCLUDING FRANKLIN
SURRY            SUSSEX           WESTMORELAND

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PEOPLE IN
THESE AREAS SHOULD BE ON THEN LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MALOIT/GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:56 PM EDTSevere Thunderstorm WarningAKQChowan, Gates, Perquimans29 min
May 10, 9:56 PM EDTSevere Thunderstorm WarningAKQPasquotank29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.